To the Editor.
—Allergies to drugs are usually caused by the active ingredient. However, inert excipients (coloring agents, preservatives, and sweeteners) may also sometimes cause allergic reactions.1-4 The incidence of these may be increasing, because excipients are now usually chemically produced synthetics, not naturally derived substances. We report a patient with epilepsy who developed sensitivity to FD&C Red 40 in the Tegretol brand of carbamazepine.
Report of a Case.
—A 56-year-old woman had had frequent complex partial and rare secondarily generalized seizures for 5 years. Control was poor with therapeutic plasma levels of phenytoin, primidone, and phenobarbital. Treatment with the Tegretol brand of carbamazepine (Ciba-Geigy) was started, and other drugs were withdrawn. Four weeks later, she complained of rhinorrhea, tearing, and nasal stuffiness that consistently occurred within 20 minutes after ingesting a Tegretol tablet. Generic carbamazepine (a white tablet made by Bioline MAF) was substituted at the same dose,
Koppel BS, Harden CL, Daras M. Tegretol Excipient-Induced Allergy. Arch Neurol. 1991;48(8):789. doi:10.1001/archneur.1991.00530200025008
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: